Utah, 2016Flood in Utah, September 22 to 23, 2016
September 22 to 23, 2016 · NWS GJT · 1 event in 1 county or zone
A cold front with strong upper level jet support stalled over eastern Utah and resulted in heavy rainfall across most of Uintah County. Flooding occurred in Ballard, Lapoint, Tridell, and Vernal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with strong upper level jet support stalled over eastern Utah and resulted in heavy rainfall across most of Uintah County. Flooding occurred in Ballard, Lapoint, Tridell, and Vernal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 1:57 AM MST, 8 hours 3 minutes earlier.
Area forecast discussion, Sep 22, 1:57 AM MST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
257 AM MDT THU SEP 22 2016
.SHORT TERM...(Tonight through Friday night)
Issued at 213 AM MDT Thu Sep 22 2016
The current satellite water vapor image is showing a storm system
centered over the Oregon California border this morning with
plenty of moisture pushing through the Great Basin states ahead of
the storm system. Currently the IR satellite image is showing mid
to upper level clouds passing over Eastern Utah and Western
Colorado. Although no lightning has been observed over the past
few hours many of these clouds are probably producing some light
showers.
The 0000Z NAM12, GFS20 and ECMWF have initialized well with the
current synoptic weather pattern and slide the previously
mentioned storm system southeast into Nevada today, placing Utah
and Western Colorado in moist unstable flow. In fact the 0000Z
NAM12 is showing some hefty Cape values over Eastern Utah and
Western Colorado. These values are expected to range between 600
and 900 J/KG today with lifted indices between -4 and -6C. This
instability coupled with plenty of divergence aloft provided by a
100 kt jet will support some strong thunderstorms today, many of
which may be severe. These storms will be moving fast so the main
threat will be hail and strong gusty outflow winds along with
frequent lightning.
Another impact of the approaching storm system will be strong
gusty southerly winds ahead of the storm system. These strong
gusty winds are expected to produce gusts to 58 mph in the
mountains and valleys. These strong gusts have prompted a High
Wind Warning for a majority of our valley locations and a Wind
Advisory for the mountain locations beginning later this morning
and lasting into early hours of Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 347 PM MDT Wed Sep 21 2016
The upper trough will approach on Fri with the main low center
ejecting to the northeast. The trough axis is progged to pass Fri
evening with a secondary lobe keeping energy over the area through
Sat as the low center slowly moves into the northern plains. There
continues to be some uncertainty in the timing details, but there
is good agreement that Fri will continue to be unsettled. The
north will be favored for precipitation, and much cooler
temperatures are expected area-wide. Behind the through the
northwest flow will keep showers ongoing over the favored northern
slopes through Sat. Snow levels could drop to around 8000 feet Fri
night...the lowest so far this season. Mountain passes may be
impacted.
The drying trend will continue on Sunday with a warming trend
beginning as high pressure builds to our west. While temperatures
will warm through next midweek...they will remain below normal for
late September. There will be little to no chance of precipitation
in this dry pattern.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 213 AM MDT Thu Sep 22 2016
Strong southwesterly flow is expected today. This strong flow will
support showers and thunderstorms at many of the terminals through
the night time hours. Cigs are expected to remain VFR however,
some lower bases will be possible with heavier showers and
thunderstorms. Please be aware that strong outflow is expected to
accompany the thunderstorms.
&&
.GJT Watches/Warnings/Advisories...
CO...Wind Advisory from 9 AM this morning to 5 AM MDT Friday for
COZ003-009-012-013-017>019.
High Wind Warning from 9 AM this morning to 5 AM MDT Friday for
COZ001-002-006-007-011-020>023.
Wind Advisory from 3 PM this afternoon to 5 AM MDT Friday for
COZ004-010.
High Wind Warning from 3 PM this afternoon to 6 AM MDT Friday
for COZ008.
UT...Wind Advisory from 9 AM this morning to 5 AM MDT Friday for
UTZ023-025-028.
High Wind Warning from 9 AM this morning to 5 AM MDT Friday for
UTZ022-024-027-029.
&&
SHORT TERM...Larry
LONG TERM...EH
AVIATION...LarryHazardous weather outlook, Sep 22, 2:44 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 AM MDT THU SEP 22 2016
COZ001>014-017>023-UTZ022>025-027>029-230945-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
344 AM MDT THU SEP 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL APPROACH THE AREA TODAY RESULTING IN
STRONG GUSTY SOUTHWESTERLY WINDS AND THUNDERSTORMS. SOME OF THE
THUNDERSTORMS WILL BE SEVERE ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. HIGH ELEVATION SNOW IS EXPECTED OVERNIGHT INTO
FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL LINGER AROUND THE AREA ON FRIDAY AS
THE STORM SYSTEM CONTINUES TO MOVE ACROSS COLORADO. HIGH ELEVATION
SNOW WILL REMAIN A POSSIBILITY ON FRIDAY. A FEW SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Special weather statement, Sep 22, 4:38 AM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MDT THU SEP 22 2016
COZ001-UTZ023>025-221230-
LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT-
EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT-
538 AM MDT THU SEP 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOFFAT...CENTRAL
DAGGETT...UINTAH AND NORTH CENTRAL GRAND COUNTIES UNTIL 630 AM MDT...
AT 536 AM MDT...SATELLITE OBSERVATIONS ARE INDICATING A STRONG
THUNDERSTORM 22 MILES SOUTH OF MYTON...OR 29 MILES SOUTH OF FORT
DUCHESNE...MOVING NORTHEAST AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND DIME SIZE HAIL ALONG
WITH HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERNAL...FORT DUCHESNE...WHITEROCKS...DINOSAUR...NAPLES...BALLARD...
MAESER...ARTESIA AND RANDLETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4087 10917 4034 10887 3926 10989 3953 11005
3966 10999 3974 10999 3972 10995 3979 10993
3979 10988 3981 10997 4072 10998 4092 10995
TIME...MOT...LOC 1136Z 208DEG 50KT 3987 11000
LARRYLocal storm report, Sep 22, 9:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HEAVY RAIN 2 NW BALLARD 40.31N 109.97W
09/22/2016 M0.67 INCH UINTAH UT CO-OP OBSERVER
HEAVY RAIN CAUSED SOME BASEMENTS TO BE
FLOODED IN ROOSEVELT, AND THE ROOSEVELT
THEATER HAS 1 TO 1.5 FEET OF WATER OVER HWY
40. SANDBAGGERS HAVE BEEN CALLED FOR IN
ROOSEVELT AND BALLARD.
&&
JKLocal storm report, Sep 22, 9:44 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HEAVY RAIN VERNAL 40.46N 109.53W
09/22/2016 M1.20 INCH UINTAH UT ASOS
SINCE AROUND 5 AM, PRECIP. TOTAL IS 1.20.
SINCE 9 AM, AMOUNT IS 0.55.
&&
JKLocal storm report, Sep 22, 9:51 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 AM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN VERNAL 40.46N 109.53W
09/22/2016 M1.02 INCH UINTAH UT CO-OP OBSERVER
MINOR BASEMENT FLOODING, DUE TO CLOGGED
GUTTERS.
&&
JKFlood, Uintah
- When
- September 22, 10:00 AM MST to September 23, 10:00 PM MST
- Where
- Uintah County, 1.45 mi SSW of Ballard to 3.69 mi WNW of Whiterocks
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.280, -109.957
The town of Vernal received 2.26 inches of rain while 2.59 inches was measured in Ballard from a persistent period of rainfall. There were numerous reports of flooding across the area. Some houses were flooded and many roads were inundated. Some streets were closed due to the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 22 to 23, 2016$125,000 · 2 events
- Flooding in Wisconsin, September 22 to 27, 2016$13,000 · 5 events
- Flooding in Iowa, September 22 to 30, 20169 events
- Flash Flooding in Iowa, September 22 to 23, 2016$5,000 · 4 events
- Waterspouts in Gulf of Mexico, September 22, 20163 events
- Flash Flooding in North Carolina, September 22, 2016$10,000 · 3 events
- Hail and High Wind in Nevada, September 22, 2016$1,000 · 54 kt wind · 2 events
- Dust Storm in California, September 22, 20162 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20161 event
- Flash Flood in Arizona, September 22, 2016$5,000 · 1 event
- Flash Flood in Arizona, September 22, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683126.